Minnesota, 2014

Hail in Minnesota, May 7, 2014

May 7, 2014 · NWS ABR · 5 events in 1 county or zone

Several thunderstorms brought large hail up to two inches in diameter to parts of Big Stone county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several thunderstorms brought large hail up to two inches in diameter to parts of Big Stone county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 7, 12:04 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 7, 12:04 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
104 PM CDT WED MAY 7 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

MADE A FEW CHANGES TO THE FORECAST THIS MORNING...MAINLY TO
DECREASE POP THROUGH THIS AFTERNOON. AN UPPER LEVEL SHORT WAVE
JUST OFF TO THE WEST OF ABERDEEN WILL CONTINUE TO PUSH
NORTHEASTWARD INTO NORTH DAKOTA. THIS SYSTEM IS PRODUCING LIGHT
SHOWERS ACROSS NORTH CENTRAL SOUTH DAKOTA. BETTER LLM AND SHEAR
FURTHER EAST IS RESULTING IN MARGINALLY STRONG STORMS WITH RADAR
SHOWING SOME SMALL HAIL POSSIBLE. THESE STORMS SHOULD CONTINUE
PUSHING INTO SE NORTH DAKOTA WITHIN THE NEXT FEW HOURS. THERE IS A
GOOD POSSIBILITY FOR DRY CONDITIONS THROUGH THIS AFTERNOON BEFORE
THE NEXT UPPER LEVEL SHORT WAVE MOVES INTO THE REGION FROM THE
SOUTHWEST.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH FRIDAY

WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY CONTINUES BOTH SOUTH
AND WEST OF THE CWA THANKS TO SOUTHWEST FLOW ALOFT WITH WEAK
EMBEDDED WAVES. THE 06Z HRRR BRINGS CONVECTIVE REMNANTS INTO THE
WESTERN CWA THROUGH THE MORNING HOURS...BUT HAVE ALREADY SEEN
SIMILAR ATTEMPTS BY SHOWERS TO CROSS INTO THE FORECAST AREA...ONLY
TO WASH OUT...SO FORECASTER CONFIDENCE CONTINUES TO REMAIN LOW
EVEN IN THE NEAR TERM.

MODELS DO HAVE A BETTER DEFINED WAVE MOVING UP FROM THE SOUTH
TODAY. BEST ISENTROPIC FORCING WILL SET UP JUST NORTH OF A KMBG
TO KPHP LINE. INSTABILITY PEAKS JUST SOUTH OF A WARM FRONT FOR THE
EASTERN CWA THIS AFTERNOON AS WELL. LOOKING AT NAM/RAP
PROFILES...SURFACE BASED CONVECTION APPEARS UNLIKELY AS THE FRONT
IS SOUTH OF THE CWA...AND GUIDANCE HAS A DIFFICULT TIME WARMING
ENOUGH TO OVERCOME THE INVERSION. STEEP LAPSE RATES ABOVE THE
INVERSION WITH STRONG SOUTHWEST MID LEVEL FLOW WILL SUPPORT A HAIL
THREAT IF ANY STORMS DO DEVELOP.

OVERNIGHT...A COUPLED JET STRUCTURE WILL SUPPORT AN AREA OF RAIN
THAT WILL LIFT OUT OF THE NEBRASKA PANHANDLE THROUGH
WESTERN/CENTRAL SOUTH DAKOTA. MOST OF THE GUIDANCE TAKES THIS
FEATURE NORTHEAST BETWEEN KPIR AND KMBG...THOUGH SREF GUIDANCE IS
A TAD FARTHER WEST. SREF PROBABILITIES SUGGEST FAIRLY HIGH QPF
POTENTIAL WITH THIS FEATURE...WHICH IS SUPPORTED WITHIN MOST
GUIDANCE. THE GFS IS PEGGED AT NEARLY 30 MICROBARS OF LIFT BY 12Z
THURSDAY. TROWAL WRAP AROUND LIGHT RAIN WILL CONTINUE THROUGH THE
DAY...BUT WE WILL SEE ISENTROPIC DOWNGLIDE BY LATE
AFTERNOON/EVENING HELPING TO DRY US OUT FOR FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY

THE EXTENDED PERIOD CONTINUES THE ACTIVE PATTERN WITH A COUPLE OF
SYSTEMS MOVING THROUGH. THE FIRST WEAKER WAVE MOVES OFF THE
ROCKIES FRIDAY NIGHT AND INTO EASTERN SD SATURDAY BRINGING SOME
SHOWERS AND TSTORMS.

THERE WILL LIKELY BE A BRIEF BREAK IN PRECIP SAT MORNING BEFORE A
MORE WELL DEVELOPED SFC LOW ENTERS THE CENTRAL PLAINS SAT NIGHT.
AT THE SAME TIME AN UPPER LOW WILL DROP DOWN INTO ND. WHILE THE
MODELS AGREE ON THE SFC SYNOPTIC PATTERN...THERE IS SOME
DISCREPANCY AT JUST WHEN THE UPPER TROF WILL BEGIN TO AFFECT THE
NORTHERN PLAINS. THIS WILL INFLUENCE AREAL COVERAGE OF PRECIP
DURING ANY GIVEN PERIOD FROM SAT NIGHT THROUGH TUESDAY. THE ECMWF
KEEPS THE PRECIP ONLY OVER THE FAR SOUTHERN CWA WHILE THE GFS HAS
THE ENERGY FROM THE UPPER LOW DIGGING A LITTLE FARTHER SOUTH ON
SUNDAY. KEPT ALLBLEND POPS FOR NOW OVER THE WEEKEND BUT A DRIER
SOLUTION IS POSSIBLE.

TEMPERATURES WILL TREND DOWN THROUGH THE PERIOD WITH THE COOLEST
TEMPS OCCURRING WHEN THE LONGWAVE TROUGH MOVES OVER THE PLAINS.
TEMPS WILL BE AROUND 10 DEGREES COOLER THAN AVERAGE BY THE LATTER
HALF OF THE EXTENDED.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

REGIONAL SATL AND RADAR ANALYSIS SHOWS LAST OF THE MORNING SHOWERS
AND TSTORMS EXITING THE AREA TO THE NORTH AND NORTHEAST AND SOME
BINOVC OR CLR SKIES DEVELOPING ACROSS CENTRAL AND NERN SD. VFR
CONDITIONS EXPECTED AT ALL TERMINALS INTO THE AFTN. KEPT VCTS FOR
LATER THIS AFTN AT ATY AS EAST CENTRAL SD STANDS THE BEST CHC TO
SEE TSTORMS DEVELOP. PUSHED RAIN CHANCES BACK FARTHER INTO THE
EVENING FOR ABR AS LATEST GUIDANCE SUGGESTS AREA OF PCPN MOVING
IN AFTER SUNSET AND LATE TONIGHT. HELD ONTO RAIN CHANCES FOR PIR
AND MBG EARLY THIS EVENING WITH BEST SHOT OF RAIN LATE AS WELL.
RAIN IS EXPECTED TO CONTINUE FOR ALL TAF SITES DURING THE MRNG HRS
THURSDAY WITH MVFR CIGS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...VIPOND

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 7, 3:15 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT WED MAY 7 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
415 AM CDT WED MAY 7 2014 /315 AM MDT WED MAY 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS HAVE THE POTENTIAL TO PASS THROUGH THE FORECAST AREA THOUGH
THE MORNING AND AFTERNOON HOURS. HAIL WILL BE THE MAIN THREAT WITH
ANY ISOLATED STRONGER STORMS THAT DO DEVELOP...MAINLY IN EASTERN
SOUTH DAKOTA. A MORE WIDESPREAD THREAT FOR STORMS WITH LARGE HAIL
IS EXPECTED THIS EVENING FOR EASTERN SOUTH DAKOTA...WITH HEAVY
RAIN POSSIBLE IN WESTERN AND CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE REQUESTED.

CONNELLY

In the hours before

Special weather statement, May 7, 12:22 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
122 PM CDT WED MAY 7 2014

MNZ046-SDZ021-071845-
BIG STONE-GRANT-
122 PM CDT WED MAY 7 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN GRANT
AND SOUTHERN BIG STONE COUNTIES UNTIL 145 PM CDT...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF ALBEE...OR 8 MILES SOUTHEAST OF
MILBANK...MOVING NORTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE BIG STONE CITY...ODESSA AND
ORTONVILLE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SD
Special weather statement, May 7, 12:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
143 PM CDT WED MAY 7 2014

SDZ022-071915-
HAMLIN-
143 PM CDT WED MAY 7 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HAMLIN
COUNTY UNTIL 215 PM CDT...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAMLIN EDUCATION CENTER...OR 18 MILES WEST
OF ESTELLINE...MOVING NORTHEAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE HAYTI AND CASTLEWOOD.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SD
Local storm report, May 7, 12:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
151 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             ORTONVILLE              45.30N  96.44W
05/07/2014  E0.50 INCH       BIG STONE          MN   EMERGENCY MNGR

            FEW DIME SIZE STONES...MANY SMALLER

&&

EVENT NUMBER ABR1400356

NWS

The radar

The Aberdeen radar (KABR), 162 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Big Stone

When
May 7, 1:05 PM CST
Where
Big Stone County, 1.19 mi NW of Odessa
Measured
0.88 in hail
Reported by
Public
Coordinates
45.280, -96.350

Hail, Big Stone

When
May 7, 1:10 PM CST
Where
Big Stone County, 5.36 mi SE of Clinton
Measured
1.75 in hail
Reported by
Public
Coordinates
45.410, -96.380

Hail, Big Stone

When
May 7, 1:18 PM CST
Where
Big Stone County, 7.31 mi W of Artichoke
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.410, -96.300

Hail, Big Stone

When
May 7, 1:20 PM CST
Where
Big Stone County, 6.18 mi WNW of Artichoke
Measured
1 in hail
Reported by
Public
Coordinates
45.430, -96.270

Hail, Big Stone

When
May 7, 1:20 PM CST
Where
Big Stone County, 7.54 mi WNW of Artichoke
Measured
1.75 in hail
Reported by
Public
Coordinates
45.460, -96.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520383, 520384, 520385, 520386, 520388.